Increased risk of erythema multiforme major with combination anticonvulsant and radiation therapies

Giuseppe Micali*, Karin Linthicum, Nina Han, Dennis P West

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

67 Scopus citations

Abstract

Erythema multiforme major (EMM; Stevens-Johnson syndrome) is a cutaneous disorder associated with a wide variety of factors including ingestion of drugs such as phenytoin and exposure to intracranial radiation therapy. Based on observations of a 47-year-old black man with brain metastases who developed EMM after combined phenytoin and radiation therapy, we conducted a MEDLINE literature search for articles on similar cases from 1966 to the present. Twenty cases were identified that support the hypothesis that EMM is associated with combined phenytoin and radiation therapy. The reaction, or its severity, has no relationship to the phenytoin or radiation therapy dosage, or to the histologic type of brain tumor. Also, EMM has no apparent age or gender predisposition in association with phenytoin-radiation therapy. Thus this is a clinical phenomenon that occurs with unusual frequency in patients with brain tumor who undergo radiation therapy while taking phenytoin. Phenytoin and other anticonvulsants such as phenobarbital and carbamazepine induce cytochrome P450 3A and produce oxidative reactive intermediates that may be implicated in hypersensitivity reactions such as EMM. Both carbamazepine and barbiturates have shown cross-sensitivity with phenytoin; furthermore, a case of EMM in a patient receiving carbamazepine and whole brain radiation therapy has been reported. As carbamazepine, valproate, and barbiturates have been associated with EMM, gabapentin may be considered as alternative anticonvulsant therapy when appropriate.

Original languageEnglish (US)
Pages (from-to)223-227
Number of pages5
JournalPharmacotherapy
Volume19
Issue number2
DOIs
StatePublished - Feb 16 1999

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Increased risk of erythema multiforme major with combination anticonvulsant and radiation therapies'. Together they form a unique fingerprint.

Cite this